Minnesota, 2023

Hail in Minnesota, June 24, 2023

June 24, 2023 · NWS DLH · 1 event in 1 county or zone

An upper low moving across the Northern Plains led to the development of widespread showers and thunderstorms across the region on the 24th. During the evening hours, one storm was able to produce hail for a period approaching 30 minutes across portions of Cass County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

An upper low moving across the Northern Plains led to the development of widespread showers and thunderstorms across the region on the 24th. During the evening hours, one storm was able to produce hail for a period approaching 30 minutes across portions of Cass County. Most of the hail was around one-half inch in diameter, but a few larger stones to the size of a quarter were observed as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 24, 5:48 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 24, 5:48 PM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
648 PM CDT Sat Jun 24 2023

.UPDATE...
Issued at 252 PM CDT Sat Jun 24 2023

Updated marine products to include a Marine Dense Fog Advisory as
area webcams are showing plenty of fog despite models suggesting
there shouldn't be too much. Believe this will dissipate as the
warm front moves through this evening.

&&

.DISCUSSION...(This evening through Friday)
Issued at 233 PM CDT Sat Jun 24 2023

Summary: A slow moving low will continue to bring periods of heavy
rain and thunderstorms and a small chance for severe weather
this afternoon and evening. Things quiet down Monday and Tuesday
before active weather returns for late in the week, but to a
lesser degree.

A large occluding system in the Dakotas will have one of its warm
fronts cross north through the Northland this afternoon and
evening. With a triple point crossing near the Brainerd Lakes
area, there will be some good rotational components to the low
level atmosphere creating a small threat for tornados as the warm
front moves north. 0-1 km SRH in the vicinity is in excess of 150
m2/s2 and this is on the nose of MUCAPE values from 1500 to 2000
J/kg with plenty of shear to work with. Guidance suggests that the
initial storms that form this afternoon will be surface based
with low LCL's. An expansive, though thinning, veil of stratus
continues to prevent sufficient daytime heating in our forecast
area as of 2pm. Believe the threat for CI will increase as the
clearing behind the stratus allows some more insolation to form
the first cells despite the HRRR's feeble attempts to try to
initiate convection under the stratus. Thinking timing of CI will
be between 21 and 22Z.

Normally, in this type of high PWAT air mass flooding would be a
high concern, and to some degree it still is, but generally
speaking the terrain has been doing a good job of absorbing what
has already fallen even in the places that have seen 4" or more
of rain. If these same places, get another 4" then there may be
problems, but if the rain hits other locations that haven't
already been primed, they should react similarly and be able to
readily accept the influx.

As this system begins to pull out of the region on Monday, there
are some strong suggestions that some stronger low level flow from
the north may mix to the surface in CAA. Winds at 850mb are 40+kt
with about 25kt of mixing potential under an inversion. So went a
little higher on wind gusts Monday. It should be drying out by
then, but no fire wx concerns with the recent rain.

Eventually another poorly organized low will move into the
Northland late in the week for more showers and precipitation.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 646 PM CDT Sat Jun 24 2023

A warm front has stalled out just north of BRD southeastward into
NW Wisconsin south of HYR. Ceilings will gradually deteriorate
into IFR and possibly LIFR later this evening into Sunday.
Increasing coverage of showers and storms moves into northeast
Minnesota and northwest Wisconsin through the evening into Sunday
morning, with the strongest storms for the next few hours this
evening. Winds remain primarily easterly throughout the TAF
period, with the strongest gusts up to 20 to 25 knots near the
southwestern arm of Lake Superior.

&&

.MARINE...
Issued at 233 PM CDT Sat Jun 24 2023

Northeast winds will continue to increase as a low pressure
system approaches from the west. There will be hazardous
conditions for Small Craft through Sunday night with waves
building in excess of 5 feet near the Twin Ports this afternoon.
Winds remain northerly on Monday, gradually decreasing along with
wave heights.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  54  65  56  72 /  80  70  70  40
INL  56  66  54  77 /  80  80  50  30
BRD  59  70  57  78 /  90  80  50  20
HYR  59  73  52  69 /  80  80  60  40
ASX  54  67  52  66 /  80  80  70  50

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement until 9 PM CDT this evening for WIZ001.

MN...Beach Hazards Statement until 9 PM CDT this evening for MNZ037.

LS...Dense Fog Advisory until 9 PM CDT this evening for LSZ121-
     140>148-150.

     Small Craft Advisory until midnight CDT Sunday night for
     LSZ140>146.

     Small Craft Advisory until 8 AM CDT Monday for LSZ147-148-150.

&&

UPDATE...Wolfe
DISCUSSION...Wolfe
AVIATION...Rothstein
MARINE...Wolfe
Hazardous weather outlook, Jun 24, 12:23 PM CST, 7 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
123 PM CDT Sat Jun 24 2023

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-251830-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
123 PM CDT Sat Jun 24 2023

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

There will be a chance for thunderstorms today through tonight,
highest this afternoon through late evening. An isolated severe
storm is possible over parts of central to northern Minnesota and
western Burnett County. Threats include hail to 1 inch in
diameter, damaging wind to 60 mph, and a tornado. All storms will
be capable of producing heavy rain and frequent lightning. Minor
flooding is possible.

Increasing easterly winds will cause a high risk of rip currents
along the beaches in the Twin Ports area.

An Air Quality Alert for ozone remains in effect until 11 PM
Saturday for all of northwest Wisconsin. An Air Quality Alert for
smoke is in effect for much of northeast Minnesota through 9 AM
Monday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A chance for thunderstorms will continue Sunday. Severe storms
are not expected.

A high risk of rip currents is again expected on Sunday for the
beaches in the Twin Ports area.

There will be periodic chances for thunderstorms next week for
portions of the area.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed.

LSZ121-140>148-150-251830-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
123 PM CDT Sat Jun 24 2023

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

There will be a chance for thunderstorms today into tonight.
Increasing northeast winds and building waves on Saturday will
likely create conditions hazardous for smaller vessels for much
of western Lake Superior.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorm chances will continue this Sunday into Monday across
all of western Lake Superior with periodic chances continuing
into next week.

Hazardous conditions to small craft will persist on Sunday.

Britt

More information may be obtained at the following web address:
http://www.weather.gov/duluth

In the hours before

Special weather statement, Jun 24, 5:56 PM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Duluth MN
656 PM CDT Sat Jun 24 2023

WIZ006-007-250030-
Washburn WI-Burnett WI-
656 PM CDT Sat Jun 24 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL
WASHBURN AND SOUTHEASTERN BURNETT COUNTIES THROUGH 730 PM CDT...

At 654 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hertel, or 14 miles southwest of Spooner, moving northeast at 20 mph.

HAZARD...Winds gusts up to 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hertel around 710 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

Anyone at a campground should seek sturdy shelter until this storm
passes.

&&

LAT...LON 4566 9216 4573 9216 4572 9219 4573 9224
      4600 9217 4588 9183 4564 9205 4564 9209
TIME...MOT...LOC 2354Z 204DEG 19KT 4572 9215

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

JDS
Local storm report, Jun 24, 6:14 PM CST, 1 hour 46 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
714 PM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     Hail             5 SSE Hertel            45.74N 92.14W
06/24/2023  M0.88 inch       Burnett            WI   Trained Spotter

&&
Special weather statement, Jun 24, 7:38 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Duluth MN
838 PM CDT Sat Jun 24 2023

WIZ001-002-250215-
Douglas WI-Bayfield WI-
838 PM CDT Sat Jun 24 2023

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SOUTHWESTERN BAYFIELD
AND EASTERN DOUGLAS COUNTIES THROUGH 915 PM CDT...

At 838 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Solon Springs, to 7 miles southeast of
Barnes, moving north at 30 mph.

HAZARD...Winds gusts up to 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Hawthorne and Barnes around 850 PM CDT.
  Lake Nebagamon around 855 PM CDT.

Other locations in the path of these storms include Maple, Poplar,
Town of Delta, Iron River and Ino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive through flood waters.

&&

LAT...LON 4634 9201 4673 9192 4673 9180 4675 9173
      4659 9107 4620 9140
TIME...MOT...LOC 0138Z 196DEG 24KT 4642 9185 4631 9141

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

JDS
Special weather statement, Jun 24, 7:42 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Duluth MN
842 PM CDT Sat Jun 24 2023

MNZ033-250215-
South Cass MN-
842 PM CDT Sat Jun 24 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN CASS
COUNTY THROUGH 915 PM CDT...

At 841 PM CDT, Doppler radar was tracking a strong thunderstorm near
Leader, or 21 miles northwest of Brainerd, moving north at 15 mph.

HAZARD...Winds gusts up to 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Poplar around 855 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

&&

LAT...LON 4674 9474 4673 9434 4646 9445 4645 9466
TIME...MOT...LOC 0141Z 182DEG 13KT 4653 9456

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

JDS

The radar

The Duluth radar (KDLH), 178 km away, was scanning. The volume nearest the first event began at 02:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cass

When
June 24, 8:00 PM CST to 8:28 PM CST
Where
Cass County, 5.9 mi WSW of Pine River Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.680, -94.530

Hail fell for up to 30 minutes. Most of the hail was around a half inch in size, but a few were up to the size of quarters.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106170.